Log in
British Lung Foundation
39,606 members46,419 posts

How to lose weight with COPD

Gained quite a bit of weight recently as I’m not as mobile as I used to be,I’ve tried cutting down but I don’t eat that much at best of times due to being breathless any advice or tips would be greatly appreciated xx

23 Replies
oldestnewest

Are you taking Steroids in inhaler or pills has they can be to blame has well has being less active i had to go on oral steroids in the last few months for infections and i have become very overweight ,Im hoping i can stay off them a while and get into rehab xx

2 likes
Reply

Yes I’m on steroid inhaler aww didn’t realise that could cause weight gain ☹️ Feel like a beached whale 🐳 at times xx

4 likes
Reply

Yes it can Im afraid and gets even worse when we have to take oral steroids i like you feel like a whale to xx

1 like
Reply

I didn't know either! Thought it was supposed to stay in the lungs. That explains some of my extra weight then.

3 likes
Reply

I have finally managed to get different inhaler as I am now like a beached whale 1 stone on and it’s not over eating it’s fostair that caused it .

3 likes
Reply

Totally agree with you i gained loads since being on Fostaire I start Trimbow 3 in 1 inhaler tomorrow im hoping this wont add to more weight gain x

2 likes
Reply

Hope you get on better with this one ,

2 likes
Reply

How did you find the Trimbow I’m supposed to be starting it tomorrow fingers crossed it helps x

1 like
Reply

Aww I’m on fostsair just now been on it a few months, shoot I never thought that could cause the weight gain.

Might have to speak to consultant or GP about changing it, it’s like a vicious circle 😢

2 likes
Reply

Their has been a lot of post on COPD sites about weight gain and Fostaire xx

2 likes
Reply

I have put on a lot of weight as well and it never dawned on me that Fostair might be the cause despite knowing that steroids cause me to gain weight .......

Will have to enquire about getting something else because it is such a vicious circle - the more weight you gain, the more difficult it is to breathe ....

3 likes
Reply

Hello Agnes62 .

Unfortunately steroids can cause weight gain. I take both inhaled and steroid pills and have been on both for about three years. It causes the body to retain salt and lose potassium. I find increasing my potassium intake helps. (I eat banana, sweet potato and watermelon) Sodium retention may lead to fluid retention which causes bloating. Regulating our salt intake helps I think.

Increased appetite is also normal. Not everyone gets this side effect but many of us do. I found the only way to keep my weight in check was to be conscious of my calorie intake, staying away from processed food helps. Exercise gently for thirty minutes a day makes a huge difference. Not easy and definitely not fun😐 however, the extra weight makes breathing so much harder.

The problem with us is we get breathless, so we become afraid of moving, then we get heavier and become even more breathless. It really is a vicious circle. Slow and steady changes to my diet and exercise regime have helped without a doubt. I can't do without the steroids. So I figure I just have to work with it and do what I can to counter it.

Hang in there. Sending warm wishes to you. 😊

Cas xx 🍀🌱

9 likes
Reply

I came back to UK 5 years ago weighing 50 kilos,(underweight at 61 ) was Diagnosed with COPD after struggling with continuous "Bronchitis" To Cut a long story Short : Very Quickly got Worse. Hospital 3 times, put on Lung Transplant List, Still on List. My Consultant's (2 hospitals) have said the Weight gain is due to the Steroids that give us an Appetite, being inactive, yes, I had to give up my Job. Living in a Known Place(Notts), for Bad Lung Conditions. So I ask about the "Bloating" looking like 9 months Pregnant, now weighing 68 Kilos, The Air we take in is not getting into our Lungs so has to Distribute itself around the Abdominal Area, I have found since being on Oxygen this has increased my "Bloating". So, I try my Best to have Portion Control Meals, read the Fat content on everything, Exercise, Home , Gym, BE Exercise Class, had 4 rehab sessions, waiting 5th any minute....Still putting on weight (Size 16) Yuk and Fed up with it. Still Alive. Still like having a Moan...Yes, Life is Good, so I'll make the most of it and carry on being Positive...Wish the Dam Snow would go away, so I can go out to my Classes. have a great Monday, and Week All, Chin up, Off to have some Chocolate XXXX Carolina XXX

5 likes
Reply

Such a bummer about the snow Carolina. Hang in there. xx 🌹

2 likes
Reply

Thanks Sweetie xxxx

2 likes
Reply

Cas and Hacienda have said all I would want to say: low salt intake, low calorie meals with lots of fruit and veg and high fibre foods to fill you up, and small portions of protein foods and carbs, exercise. Good luck, Agnes.

4 likes
Reply

Thanks Hun xxxx

1 like
Reply

A diet given to me for weight loss in respect of arthritis, suggests smaller portions on smaller plates and changing one or two high calorie foods . It works a little but loss is small. Suggests more fruit and veg, less meat and diary food . However other diets for gout suggest dairy food is OK. I think the best way is to reduce portions and loose weight slowly. No matter why you need to loose weight. The inactivity does not help for any of us , and main things is don't get fretting about it, we all have problems we sometimes can't solve immediately if ever. Have a good day.

4 likes
Reply

Thanks Hun xxxx

1 like
Reply

So pleased to read all the views on here,i have been on Forstair for a few months and my weight has shot up, but now been put on Trimbow ,hopefully my weight will start to come down again,waiting for rehab course so get exercising will help ,been on Trimbow for 3 days and have to give it time but breathing seems easier lets hope fingers crossed xx

2 likes
Reply

Definitely steroids trigger hunger which can lead to increased weight.

From 800mcg of steroids inhaling, steroids become systemic.

A couple of links which I found useful about food, weight, exercise and so on..

1 like
Reply

1. On the British Heart foundation as steroids and weight can increase cardiovascular problems:

bhf.org.uk/heart-matters-ma...

bhf.org.uk/heart-matters-ma...

1 like
Reply
1 like
Reply

You may also like...